Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 4, 2002, 10:43 PM CDT for Borden County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2002, 10:43 PM CDT (03:43 UTC)
- Expired
- May 4, 2002, 11:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Borden County, TX
The radar
The Lubbock radar (KLBB), 102 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 806 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2597 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 050343 SVRMAF TXC033-050430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1041 PM CDT SAT MAY 4 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BORDEN COUNTY IN WEST TEXAS * UNTIL 1130 PM CDT * AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF MESQUITE...OR ABOUT 9 MILES WEST OF GAIL...MOVING NORTHEAST AT 20 MPH. A SECOND SEVERE THUNDERSTORM WAS LOCATED OVER THE WEST SIDE OF LAKE J. B. THOMAS. THIS STORM WAS MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... GAIL...LAKE J.B. THOMAS AND MESQUITE LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3294 10169 3254 10168 3254 10119 3295 10119
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:45 PM CDT, 7 hours 58 minutes earlier.
Area forecast discussion, May 4, 2:45 PM CDT, 7 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT SAT MAY 4 2002 SPLIT UPPER FLOW CONTINUES WITH A MOIST SOUTHERN STREAM SUBTROPICAL JET FROM BAJA INTO WEST TEXAS. AT LOWER LEVELS...GULF MOISTURE RETURN UNDERWAY WITH DEWPOINTS ON THE INCREASE TODAY AND A DEVELOPING DRYLINE ALONG THE EASTERN EDGE OF THE FORECAST AREA. CAPE VALUES APPROACHING 2000 J/KG WITH A WEAKENING CAP WILL SUPPORT A FEW STORMS THIS EVENING ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN. STORMS THAT DO INITIATE COULD QUICKLY BECOME SEVERE DUE TO DEGREE OF INSTABILITY...SUBTROPICAL UPPER LEVEL JET SUPPORT AND STRENGTHENING LOW LEVEL JET. DRYLINE RETREATING WESTWARD OVERNIGHT TO ALONG THE NEW MEXICO BORDER BY DAYBREAK SUNDAY. AS DRYLINE MIXES EASTWARD SUNDAY AFTERNOON... WILL CARRY CHANCE POPS THAT INSTABILITY BENEATH A THINNING CIRRUS SHIELD AND LOW LEVEL MOISTURE CONVERGENCE WILL BE SUFFICIENT TO OVERCOME WEAK CAP ALOFT...WITH LOWER POPS SOUTHWARD OF THE PERMIAN BASIN WHERE CAP REMAINS STRONGER. AGAIN...STORMS THAT DO INITIATE SHOULD BE STRONG TO SEVERE INTENSITY DUE TO DEGREE OF INSTABILITY AND JET SUPPORT ALOFT. SOUTHWEST FLOW ALOFT CONTINUES UNTIL MIDWEEK...WHEN THE WEST COAST UPPER TROUGH GRADUALLY PASSES EAST OF THE CENTRAL PLAINS. ISOLATED POPS VICINITY THE DRYLINE EASTERN AREAS LATE MONDAY AND TUESDAY AFTERNOONS...WITH THE DRYLINE MIXING EAST OF THE AREA BY WEDNESDAY. REMAINS OF A STALLING COLD FRONT MAY BECOME THE FOCUS FOR ISOLATED CONVECTION ACROSS THE PERMIAN BASIN DURING THE LATTER HALF OF THE WORK WEEK. AT THIS TIME...WILL CONTINUE CURRENT DRY EXTENDED FORECAST. MAF 63/92/64/93 3321 LSA 62/91/62/91 3321 6R6 69/93/70/91 2221 MRF 52/89/55/87 121- CNM 57/97/60/96 111- .MAF... TX...NONE. NM...NONE. R.FAGEN
In the hours before
Special weather statement, May 4, 5:28 PM CDT, 5 hours 15 minutes before
TXZ047-048-052-053-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 528 PM CDT SAT MAY 4 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1100 PM CDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...HOWARD...MITCHELL AND SCURRY THIS TORNADO WATCH INCLUDES THE CITIES OF... BIG SPRING...COLORADO CITY...GAIL AND SNYDER A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED. CLL
Local storm report, May 4, 8:35 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CDT SAT MAY 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 11 W SNYDER TX .75 INCH HAIL
05/04/02 SCURRY REPORTED BY PUBLIC.Special weather statement, May 4, 10:34 PM CDT, 9 minutes before
TXZ046>048-051>053-050900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1034 PM CDT SAT MAY 4 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED TORNADO WATCH 225 UNTIL 400 AM CDT SUNDAY MORNING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...DAWSON...HOWARD...MARTIN...MITCHELL AND SCURRY THIS TORNADO WATCH INCLUDES THE CITIES OF... BIG SPRING...COLORADO CITY...GAIL...LAMESA...SNYDER AND STANTON A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED. 70
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:32 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 43 min |
| May 4, 8:36 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 39 min |
| May 4, 9:12 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 48 min |
| May 4, 9:17 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 43 min |
| May 4, 9:28 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 47 min |
| May 4, 9:59 PM CDT | Tornado Warning | MAF | Scurry | 31 min |
| May 4, 10:00 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 45 min |
| May 4, 10:21 PM CDT | Tornado Warning | MAF | Borden | 29 min |
| May 4, 10:47 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 58 min |
| May 4, 11:03 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 27 min |
| May 4, 11:07 PM CDT | Tornado Warning | MAF | Scurry | 38 min |
| May 4, 11:43 PM CDT | Tornado Warning | MAF | Mitchell, Scurry | 32 min |
| May 5, 4:17 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 58 min |
| May 5, 4:27 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 48 min |
| May 5, 5:11 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| May 5, 5:29 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 31 min |
| May 5, 6:02 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 5, 6:09 PM CDT | Tornado Warning | MAF | Pecos | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.